Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is this just a blip or something to worry about.
Jul 28, 2011

My husband was diagnosed with HIV in April of 2010 and went on meds in June of the same year. Even though it was a very recent infection his viral load was 690,000 and his CD4 count was 154. After a month on meds (Istentress and Truvada), in July of 2010 his numbers were VL 296, CD4 300, in 9/10 his numbers were VL undetectable and CD4 275, 1/11 VL undetectable, CD4 328, 3/11, VL 33, CD4 459, 6/11, VL 50, CD4 356. The test they use at his doctors office detects 20 copies or more. His last two results have not been undetectable and his CD4 trend seems to be reversing. Do we need to worry?

Response from Dr. McGowan

Thanks for your question.

The viral load kits that can measure down to 20 copies (which is what we use as well) can be hard to interpret when the counts are below 50 or in that range.

The tests work by detecting a signal which gets reported outr as a copy number based on how intense the signal is. No signal at all gets read as < 20 (less than 20 copies), detectable signals that are very low are usually reported as "detacted < 40" or may sometimes be given a number. These are likely to be of little significance and may be blips.

At any rate such a low level of virus would not cause a drop in CD4.

If there was some condition that cause some temporary inflammation in teh body at the time of the blood test (like a bad cold with a fever, the flu, a recent vaccination or an outbreak of herpes (which may have very few symptoms) then the test may show a blip AND the cD4 count could drop a bit as the body responds to the event.

It is important to have this tracked closely and if the pattern persists ahve his doc look for some condition, such as herpes, which could cause the blips.

Thanks and best to you both,

Joe



Previous
HIV and Travel?
Next
Poz rebound

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement